Hair lightening in an hemodialysis patient treated by heptaminol (heptamyl)
Published Web Locationhttps://doi.org/10.5070/D31cb7d4mw
Hair lightening in an hemodialysis patient treated by heptaminol (heptamyl)1. Department of Dermatology and Venereolgy
Leila Gharibi, Kawtar Zouhair, Benyouness Ramdani, Hakima Benchikhi
Dermatology Online Journal 15 (4): 16
2. Department of Nephrolgy
University Hospital Center of Casablanca, Morocco. firstname.lastname@example.org
Hair lightening occurred in a patient treated with heptaminol (heptamyl). This patient had chronic renal failure and had been undergoing hemodialysis since 2003. The hair hypopigmentation reversed after stopping the drug. The mechanism of the hair color modification is not understood.
Chronic renal failure (CRF) patients undergoing dialysis often suffer from cutaneous symptoms or disorders. The most common are pruritus and pigmentation disorders. Other associated skin conditions include bullous lesions related to pseudoporphyria or porphyria cutanea tarda, calcinosis, and calciphylaxis. However, hypopigmentation remains an exceptional event . These patients are often on many medications that can also be associated with cutaneous reactions. A variety of genetic, metabolic, nutritional, and acquired disorders result in hair color changes. Certain medications may cause hair loss, stimulate hair growth, or more rarely, induce changes in the hair shape and color.
We report a case of acquired hair lightening in a patient with chronic renal failure undergoing hemodialysis. The hair color change began when treatment with heptamyl was begun and reversed after the medication was discontinued.
|Figure 1. Patient with dark hair before change|
Our patient was a 41-year-old man, Fitzpatrick type III, with dark hair and eyes (Fig. 1). He had no occupational exposure to chemicals, no family history of a similar condition. and no history of diabetes mellitus.
In September 2003, the patient was found to have chronic renal failure of unknown etiology. He has been undergoing hemodialysis, 3 sessions a week, since 2003.
In December 2007 he began a treatment with heptaminol (Heptamyl*) for problems with hypotension. He was on no other medications.
|Figure 2||Figure 3|
|Figures 2 & 3. Patient four years after hemodialysis began and two months after starting heptamyl intake|
In January 2008, two months after starting the drug and four years after beginning hemodialysis, the patient presented with a sudden lightening of his hair, including the eyebrows, eyelashes, moustache, and all the body hair (Figs. 2 & 3). Prior to initiating therapy, the patient had black hair, which was verified by old photographs. He denied ever dying or bleaching his hair. He had no skin hypopigmentation and his nails and mucous membranes were normal. There were no clinical signs of any other abnormalities. HIV and Hepatitis C serologies were negatives.
In April 2008, the patient stopped taking heptamyl after 4 months. Surprisingly, his hair regained its initial black color approximately a month later (Figs. 4 & 5).
|Figure 4||Figure 5|
|Figures 4 & 5. Patient after showing hair repigmentation after discontinuation of the drug.|
Our patient's experience is unusual and is characterized by the development of isolated hypopigmentation of the hair, four years after beginning hemodialysis and two months after beginning heptamyl intake for hypotension. We initially thought the hair lightening was a rare complication of his chronic renal failure (CRF).
With the improvements in hemodialysis, the life expectancy of patients with CRF has increased, allowing time for more types of cutaneous changes to manifest [1,2]. A prospective study of 363 hemodialysis patients described 6 patients in whom skin, hair and skin began to turn lighter 10 months to 8 years after the initiation of hemodialysis . Udayakuma et al studied 100 hemodialysis patients and detected 30 percent with hair abnormalities. These patients had sparse body hair and diffuse alopecia with dry lusterless hair, but no cases of hair hypopigmentation were noted .
Hair color changes result not only from alterations in melanin production, but also from changes in the hair structure itself that modify the optical properties. When the underlying defect can be corrected, hair color usually returns to normal .
Drug-induced hair color changes are not a common adverse effect from medications. A wide variety of drugs have been associated with hair color changes, but strong data to support a true relationship is usually lacking [4, 5, 6]. The best evidence for associations between hair color changes and drugs has been collected for chloroquine and cancer chemotherapeutic agents. Other drugs implicated include p-aminobenzoic acid, calcium pantothenate, anthralin, mephenesin, minoxidil, propofol, valproic acid, and verapamil, but confirmation awaits further data [4, 6, 7]. Most drug-induced changes in hair color result in lighter hair color, although PABA and some chemotherapy regimens have darkened hair . There are many uncertainties concerning how drugs enter or alter hair. Although the true mechanism involved in hair hypopigmentation remains obscure, some cases can be correlated with a disturbance of phenylalanine metabolism that leads to tyrosinase inhibiting metabolites . Plonka et al.  administered oral zinc sulfate, a tyrosinase inhibitor, to mice and noted significant hair shaft hypopigmentation. Drug or toxin-induced causes should be considered in patients with hair color changes [10, 11].
There is one reported case in the literature of hypopigmentation of hair and acquisition of freckles in a patient with severe congenital renal failure receiving chloroquine sulfate therapy . No association between heptaminol and hair color change has been reported. In our case, the timing of hair lightening and then return to normal fit well with the timing of heptaminol administration and suggests the existence of a link.
References1. Udayakumar P et al. Cutaneous manifestations in patients with chronic failure on hemodialysis. Indian J Dermatol Venereol Leprol 2006;72(2) :119-25. [PubMed]
2. Hmida MB, Turki H, Hachicha J, Reygagne P, Rabier D, Zahaf A, Jarraya A. Hypopigmentation in hemodialysis. Acquired hair and skin fairness in a uremic patient undergoing maintenance hemodialysis: case report and review of the litterature. Dermatology 1996; 192(2):148-52. [PubMed]
3. Masmoudi A, BenHmida M, M.Mseddi. cutaneous manifestation of chronic hemodialysis. Prospective study of 363 cases. Presse med 2006;35 :399-406. [PubMed]
4. Bublin JG, Thompson DF. J Clin Pharm Ther. 1992; 17: 297-302. Drug-induced hair colour changes. [PubMed]
5. Piraccini BM, Iorizzo M, Rech G, Tosti A. Drug-induced hair disorders. Curr Drug Saf. 2006;301-5. [PubMed]
6. Tosti A, Pazzaglia M. Drug reactions affecting hair: diagnosis. Dermatol Clin. 2007; 25(2):223-31 [PubMed]
7. Di Giacomo TB, Valente NYS and Nico MMS. Chloroquine-Induced Hair Depigmentation. Lupus 2009;18:264-266. [PubMed]
8. Cline DJ. Changes in hair color. Dermatol Clin. 1988 Apr; 6:295-303. [PubMed]
9. Plonka PM, Handjiski B, Michalczyk D, Popik M, Paus R. Oral zinc sulphate causes murine hair hypopigmentation and is a potent inhibitof of eumelanogenesis in vivo. Br J Dermatol. 2006 Jul ; 155 (1) : 39-49. [PubMed]
10. Cone EJ. Ther Drug Monit. 1996;18(4):438-43. Mechanisms of drug incorporation into hair. [PubMed]
11. Shannon Routhouska, MD; Anita C. Gilliam, MD, PhD; Paradi Mirmirani, MD. Hair Depigmentation During Chemotherapy With a Class III/V Receptor Tyrosine Kinase Inhibitor. Arch Derm 2006;142: 1477-79. [PubMed]
12. Dupré A, Ortonne JP, Viraben R, Arfeux F.Chloroquine-induced hypopigmentation of hair and freckles. Association with congenital renal failure. Arch Dermatol. 1985;12:1164-6 . [PubMed]
© 2009 Dermatology Online Journal